Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4503  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (148 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed8403    
    Printed91    
    Emailed2    
    PDF Downloaded269    
    Comments [Add]    
    Cited by others 3    

Recommend this journal


 


 
LETTER
Year : 2007  |  Volume : 53  |  Issue : 4  |  Page : 276-277

Gabapentin and hypersensitivity syndrome


1 Hope Hospital, Salford, Lancashire, M6 8HD, United Kingdom
2 Chorley and South Ribble District and General Hospital, 16 Euxton Lane, Chorley, Lancashire, PR7 1PS, United Kingdom
3 Geriatrics and General Medicine, North West Region, United Kingdom

Correspondence Address:
R Fletcher
Hope Hospital, Salford, Lancashire, M6 8HD
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.37527

Rights and Permissions




How to cite this article:
Fletcher R, Butcher H, Raw J, Naqvi N. Gabapentin and hypersensitivity syndrome. J Postgrad Med 2007;53:276-7

How to cite this URL:
Fletcher R, Butcher H, Raw J, Naqvi N. Gabapentin and hypersensitivity syndrome. J Postgrad Med [serial online] 2007 [cited 2019 Nov 18];53:276-7. Available from: http://www.jpgmonline.com/text.asp?2007/53/4/276/37527


Sir,

A 35-year-old lady presented with a one-week history of high fever with rigors, headache, lower back pain and nausea. The patient had a past history of a benign breast lump and glandular fever as a teenager. She had been taking 300 mg of gabapentin daily for two months for a trapped nerve in the left groin following a fall from a horse but was otherwise well. Examination revealed abdominal flank tenderness and a temperature of 40C. Urinalysis showed blood and protein. Her blood results showed a low total white cell count of 1.5 x 10 9 /l specifically with lymphocytopenia and neutropenia. Her liver function tests revealed a total protein of 82 g/L and ALT of 55U/L (Range 0-40U/L), but were otherwise normal. A provisional diagnosis of pyelonephritis was made. The patient was commenced on gentamicin and piperacillin with tazobactam intravenously due to her neutropenia.

Despite treatment her temperature remained persistently raised between 38 and 41C with rigors. After seven days she developed tender bilateral cervical lymphadenopathy. There were no other palpable lymph nodes. Multiple urine cultures and several blood cultures yielded no growth or pyuria. A viral cause for her illness was considered. All viral serology, including Epstein Barr virus (EBV) IgM, toxoplasma, cytomegalovirus, parvovirus B19, hepatitis A, B and C, and HIV, were negative. The EBV IgG was positive indicating previous glandular fever infection, which was known. Autoantibody serology was also negative. Chest and abdomen radiographs were normal, as was an abdominal and renal tract ultrasound examination. A contrast CT scan of her abdomen and thorax was also normal; in particular, there were no abnormal lymph nodes or collections seen.

The fever and leucopenia persisted for 10 days despite intravenous antibiotics. At this point the gabapentin was discontinued, as a known adverse effect of gabapentin is leucopenia. Over the following two days the patient's fever and symptoms resolved. The patient remained apyrexial, her full blood count had returned to normal ranges and her lymphadenopathy resolved. The virology screen was repeated and was again negative. She was discharged home one week later.

Hypersensitivity syndrome (HSS) is a rare condition that can occur with any drug. Diagnosis is clinically based, with variable symptoms appearing anywhere between one week to three months after the introduction of the implicated drug. [1] It was first described in relation to antiepileptic agents in 1950 [2] and is reported to effect 0.01-0.1% of patients taking antiepileptic medication. [1] The mortality is estimated at 10%, but may be higher in those with liver involvement. Signs and symptoms include rash, fever, tender lymphadenopathy, hepatitis, eosinophilia and other hematological abnormalities and facial edema. [1] The duration of HSS is dependent on the continuation of the offending treatment. Symptoms resolve promptly on discontinuation of the implicated medication. [3] Whilst a rash is present in about 90% cases, it was not detected in the case discussed. The mechanism of hypersensitivity syndrome relating to gabapentin is, to date, unknown.

Gabapentin has been used successfully as an alternative in patients with hypersensitivity to older antiepileptics [3] and is considered to be a relatively safe drug with a more favorable side-effect profile than older medication. [1],[3],[4],[5] There is one previous case report of gabapentin-induced hypersensitivity syndrome; [6] this was reported in a 72-year-old gentleman who developed confusion, fever, diffuse macular rash and splenomegaly nine days after gabapentin was introduced. The signs and symptoms resolved rapidly after discontinuing the medication. Alternative diagnoses were considered. A virus was originally suspected, yet the patient tested negative for all viruses reported to cause leucopenia, cervical lymphadenopathy and very high fever. The patient was initially treated for suspected pyelonephritis. In retrospect this is unlikely in view of multiple negative blood and urine cultures, the presence of cervical lymphadenopathy and the lack of response to treatment. It is the opinion of the authors that an interaction between the antibiotics and gabapentin was unlikely. There are no previously documented interactions between gabapentin and either gentamicin or piperacillin with tazobactam. There are cases of the antibiotics above (especially piperacillin) causing hypersensitivity reactions, [7] but in this case the hypersensitivity symptoms pre-date the antibiotic administration. Naranjo's algorithm, [8] a systematic method of objectively determining the probability of adverse drug reaction having occurred, was applied to this case. A score of 6 was calculated, equating to a "probable" adverse reaction to gabapentin.

The Committee on Safety of Medicines, based in the United Kingdom, report 1186 adverse reactions to gabapentin, of which only one relates to hyperpyrexia and one to pancytopenia.

In summary this was a case of a young person with self-limiting high fever, leucopenia and bilateral cervical lymphadenopathy. In this case, any possible infective cause for her combination of symptoms was excluded. It was concluded the illness was directly caused by the gabapentin medication.

 
 :: References Top

1.Hamer HM, Morris HH. Hypersensitivity syndrome to antiepileptic drugs: A review including new anticonvulsants. Cleve Clin J Med 1999;66:239-45.  Back to cited text no. 1  [PUBMED]  
2.Chaiken BH, Goldberg BI, Segal JP. Dilantin sensitivity: Report of a case of hepatitis with jaundice, pyrexia and exfoliative dermatitis. N Engl J Med 1950;242:897-8.  Back to cited text no. 2  [PUBMED]  
3.Hamer HM, Morris HH. Successful treatment with gabapentin in the presence of hypersensitivity syndrome to phenytoin and carbamazepine: A report of three cases. Seizure 1999;8:190-2.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Schmidt D, Krδmer G. The new anticonvulsant drugs. Implications for avoidance of adverse effects. Drug Saf 1994;11:422-31.  Back to cited text no. 4    
5.Asconape JJ. Some common issues in the use of antiepileptic drugs. Semin Neurol 2002;22:27-39.  Back to cited text no. 5    
6.Ragucci MV, Cohen JM. Gabapentin-induced hypersensitivity syndrome. Clin Neuropharmacol 2001;24:103-5.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]
7.Fahim S, Jain V, Victor G, Pierscianowski T. Piperacillin-tazobactam-induced drug hypersensitivity syndrome. Cutis 2006;77:353-7.  Back to cited text no. 7  [PUBMED]  
8.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A Method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 8  [PUBMED]  



This article has been cited by
1 antiepileptic drugs
zaccara, g.
side effects of drugs annual. 2010; 32: 123-182
[Pubmed]
2 Hypersensitivity to lamotrigine and nonaromatic anticonvulsant drugs: A review
Gaeta, F., Alonzi, C., Valluzzi, R.L., Viola, M., Elia, M., Romano, A.
Current Pharmaceutical Design. 2008; 14(27): 2874-2882
[Pubmed]
3 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2008; 17(7): i
[VIEW] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow